Montana, 2012

Damaging Wind in Montana, June 5, 2012

June 5, 2012 · NWS BYZ · 1 event in 1 county or zone

Outflow from a thunderstorm resulted in a period of severe winds across Park County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Outflow from a thunderstorm resulted in a period of severe winds across Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 5, 2:30 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 5, 2:30 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT TUE JUN 5 2012

.SHORT TERM...VALID FOR WED AND THU...

A COMPLEX PERIOD IS AHEAD WHILE A NEGATIVELY-TILTED 500-HPA TROUGH
AFFECTS THE REGION. THUNDERSTORM THREAT AND THE POTENTIAL FOR HIGH
WINDS IN SOME PARTS OF THE AREA EVEN OUTSIDE OF STORMS WILL BE THE
MAIN ISSUES TO CONTEND WITH.

AS OF 21 UTC...CONVECTION IS FORMING OVER THE MOUNTAINS WITHIN AN
ENVIRONMENT CHARACTERIZED BY SOMEWHAT MARGINAL BUOYANCY WITH ONLY
500 J/KG OR LESS OF MLCAPE PER RAP-BASED OBJECTIVE ANALYSIS. THIS
IS BEING COMPENSATED BY STEEP MID-LEVEL LAPSE RATES AND EFFECTIVE
SHEAR VALUES OVER 50 KT. GIVEN THIS ENVIRONMENT...SEVERE WIND AND
HAIL IS POSSIBLE AS STORMS RACE TO THE NORTH ACROSS SOUTH CENTRAL
MT THROUGH THE EVENING. MOISTURE CHANNEL IMAGES SHOW A SOLID AREA
OF DRY MID- AND UPPER-LEVEL AIR FROM BILLINGS NORTH TO NEAR HAVRE
AS OF 21 UTC...AND THAT IS LIKELY GOING TO BE A DETRIMENT TO MUCH
DEVELOPMENT TOO FAR EAST INTO SOUTH CENTRAL MT. HOWEVER...ONCE WE
HEAD INTO THE EVENING...OUTFLOW FROM CONVECTION TO THE WEST COULD
CONGLOMERATE AND ENHANCE THE WINDS WITH THE COLD FRONTAL PASSAGE
THAT IS ON TARGET FOR BILLINGS BEFORE 06 UTC. MOST SOUNDINGS FROM
SHORT TERM MODEL GUIDANCE HAVE AT LEAST 40 KT OF WIND WITHIN 2000
FT AGL OF THE SURFACE AT BILLINGS BY 06 UTC. IF THERE IS ANY KIND
CONVECTIVELY-ENHANCED COLD POOL DEVELOPMENT OVER SOUTH CENTRAL MT
THEN HIGH WINDS MAY OCCUR WELL DOWNSTREAM OF ANY STORMS. THAT MAY
REQUIRE SOME MESOSCALE-BASED FORECAST UPDATES THIS EVENING...WITH
CONFIDENCE IN ADVERTISING ANYTHING MORE THAN A LOW PROBABILITY OF
THAT WITHIN OUR CURRENT FORECAST PRODUCTS NOT ESPECIALLY HIGH.

OVER SOUTHEASTERN MT...THERE WILL BE A LOW PROBABILITY OF GETTING
SOME HIGH-BASED CONVECTION GIVEN INTENSE SURFACE HEATING THAT MAY
BE ABLE TO REMOVE MLCIN DESPITE 700-HPA TEMPERATURES IN THE +14 C
RANGE. SOME RUNS OF THE HRRR AND EVEN THE 12 AND 18 UTC NAM MODEL
SOLUTIONS PROVIDE EVIDENCE OF THIS CONVECTIVE RISK. SOUTHEASTERLY
WINDS HAVE ALSO BEEN INCREASING WITH THE GRADIENT AND MIXING OVER
THE SOUTHEASTERN PART OF MT AS OF MID AFTERNOON...AND A LOW-LEVEL
JET OF 50 KT OR MORE WILL DEVELOP THIS EVENING. MODEL PROJECTIONS
OF 500 M AGL WINDS IN THE 35 KT RANGE IMPLY SURFACE WINDS MAY END
UP VERY NEAR AND LARGELY JUST BELOW HIGH WIND CRITERIA...BUT THIS
WILL REQUIRE CLOSE OBSERVATIONAL MONITORING THE NEXT FEW HOURS.

ON WED...THE 500-HPA TROUGH WILL HEAD NORTH INTO SOUTHWEST CANADA
AND WE WILL HAVE A DRYING AND WESTERLY LOW-LEVEL FLOW. SOME LARGE
DIFFERENCES SHOW UP IN THERMAL PROFILES BETWEEN THE 12 UTC MODELS
SINCE THE NAM IS QUITE A BIT COOLER ALOFT. WE LEANED TOWARD A BIT
WARMER AND DRIER SOLUTION GIVEN WESTERLY FLOW...BUT WE DID NOT GO
AS WARM AS THE 12 UTC GFS-BASED MOS GIVEN THE UNCERTAINTY.

BY THU...A WEAK SHORT WAVE EMBEDDED IN SOUTH-SOUTHWEST FLOW ALOFT
MAY GENERATE SOME PRECIPITATION IN FAR SOUTHEASTERN MT. THERE HAS
BEEN A PRETTY GOOD CONSENSUS IN MODEL SOLUTIONS FOR THIS MOISTURE
TO ARRIVE LATE WED NIGHT INTO THE DAY THU...BUT SOME QUESTIONS DO
EXIST WITH REGARD TO HOW FAR WEST IT MAY END UP. SCHULTZ/CHURCH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS ARE STILL IN PRETTY GOOD AGREEMENT THROUGH MUCH OF THE
EXTENDED.

FRIDAY WILL BE A PRE-FRONTAL DAY...AND LIKELY THE WARMEST DAY OF
THE PERIOD...WITH 700 MB TEMPS IN THE +8C TO +12C RANGE BY AFTERNOON.
STRONG SHORTWAVE ENERGY IN SOUTHWEST FLOW WILL WORK WITH AN
APPROACHING COLD FRONT AND UPPER LEVEL DIVERGENCE TO GENERATE
CONVECTION ACROSS WESTERN ZONES FRIDAY AFTERNOON. CAPE AND SHEAR
VALUES DO LOOK FAVORABLE FOR SOME STRONG STORMS.

BOTH THE ECMWF AND THE GFS INDICATE THAT A WARM FRONT WILL
MOVE NORTHWARD ACROSS EASTERN MONTANA FRIDAY AS A SURFACE LOW
BEGINS TO STRENGTHEN AND MOVE NORTHEASTWARD. INCREASED
SURFACE/MOISTURE CONVERGENCE ALONG AND AHEAD OF THE SURFACE
LOW/WARM FRONT MAY PROVIDE A FOCUS FOR CONVECTION...SO KEPT SLIGHT
POPS IN FOR EASTERN ZONES. AS THE COLD FRONT MOVES THROUGH THE
REGION FRIDAY NIGHT...SHOWERS AND THUNDERSTORMS WILL PROPAGATE
INTO CENTRAL AND EASTERN ZONES AND WEST TO NORTHWEST WINDS WILL
BECOME GUSTY.

A SLOW MOVING UPPER-LEVEL LOW WILL MOVE THROUGH MONTANA THIS
WEEKEND. STRONG MID/UPPER LEVEL DYNAMICS WILL ACCOMPANY THE LOW.
TEMPS AT 700 MB DROP BELOW 0C BY LATE SATURDAY AND REMAIN IN THE
-2C TO 0C RANGE SUNDAY AFTERNOON. SURFACE TEMPS IN THE 60S AND
70S SATURDAY AND SUNDAY AFTERNOONS WILL RESULT IN FAIRLY STEEP
LAPSE RATES AND MUCAPE VALUES OF AT LEAST A FEW HUNDRED
J/KG...SUFFICIENT FOR AT LEAST WEAK THUNDERSTORMS...ESPECIALLY
GIVEN THE STRONG DYNAMICS ASSOCIATED WITH THE UPPER LEVEL LOW.
CONTINUED THE UPWARD POPS TREND SATURDAY/SUNDAY.

THE UPPER LEVEL LOW IS EXPECTED TO LIFT NORTHEASTWARD OUT OF THE
AREA SUNDAY NIGHT...BUT SHORTWAVE ACTIVITY IN NORTHWEST FLOW KEEPS
THE CHANCE OF SHOWERS AND A FEW THUNDERSTORMS IN THE FORECAST
MONDAY. AFTER A BRIEF PERIOD OF DRYING MONDAY NIGHT...ANOTHER
SHORTWAVE TROUGH IS FORECAST TO MOVE INTO THE REGION TUESDAY. THIS
WILL BRING AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE REGION. STC

&&

.AVIATION...

SOUTHEAST WINDS GUSTING OVER 35 KTS WILL CONTINUE ACROSS EASTERN
ROUTES INTO THIS EVENING. SCATTERED THUNDERSTORMS...A FEW OF WHICH
MAY BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS...WILL
CONTINUE TO DEVELOP THROUGH THIS EVENING...MAINLY WEST OF A
ROUNDUP TO HARDIN TO SHERIDAN LINE. ANY THUNDERSTORM MAY BRIEFLY
PRODUCE MVFR/IFR CONDITIONS. THE CHANCE FOR THUNDERSTORMS
GRADUALLY SPREADS EASTWARD THROUGH THE NIGHT AHEAD OF A STRONG
COLD FRONT...THOUGH THE POTENTIAL FOR SEVERE STORMS WILL DIMINISH
THROUGH THE NIGHT. MOUNTAIN OBSCURATIONS WILL BE POSSIBLE THROUGH
TONIGHT. WESTERLY WINDS WILL BECOME GUSTY BEHIND THE FRONT ACROSS
WESTERN AND CENTRAL ROUTES OVERNIGHT. MOSTLY VFR CONDITIONS ARE ON
TAP FOR WEDNESDAY...THOUGH GUSTY WESTERLY WINDS WILL CONTINUE FROM
KBIL WEST. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 054/072 047/075 050/087 055/070 047/064 047/073 051/078
    21/N    01/U    12/T    44/T    54/T    32/T    12/T
LVM 046/066 036/072 042/079 046/064 041/057 039/070 041/079
    52/T    01/U    13/T    44/T    43/T    32/T    13/T
HDN 053/075 046/076 048/090 053/074 048/066 046/074 048/078
    11/N    01/B    12/T    33/T    44/T    32/T    12/T
MLS 061/076 052/077 053/091 058/078 049/070 048/074 050/083
    21/N    13/T    12/T    23/T    43/T    32/T    12/T
4BQ 059/076 050/076 052/090 056/079 049/069 047/073 048/080
    21/N    23/T    12/T    23/T    44/T    32/T    12/T
BHK 062/079 050/073 051/085 057/079 049/068 047/071 047/078
    22/T    25/T    32/T    22/T    44/T    32/T    12/T
SHR 049/072 045/074 049/086 051/075 046/067 043/070 045/074
    21/U    11/B    12/T    24/T    53/T    32/T    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 359 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-34-39>42-56-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 5, 1:20 PM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT TUE JUN 5 2012

MTZ028>042-056>058-063>068-WYZ098-099-062030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
220 PM MDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTH CENTRAL MONTANA
THROUGH THE EVENING HOURS...MAINLY WEST OF A LINE FROM ABOUT RED
LODGE TO COLUMBUS AND RYEGATE. SOME STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. IN THE BILLINGS AND ROUNDUP AREAS
THERE MAY BE ISOLATED STORMS THIS EVENING...WITH A THREAT OF VERY
STRONG WINDS FROM A COMBINATION OF NEARBY STORMS AND THE PASSAGE
OF A COLD FRONT.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER PARTS OF
SOUTHEAST MONTANA INTO THE EVENING AS WINDS GUST TO 40 MPH OR MORE
WITH RELATIVE HUMIDITY IN THE TEENS IN SOME AREAS.

MINOR FLOODING IS EXPECTED ON THE CLARKS FORK OF THE YELLOWSTONE
RIVER...INCLUDING NEAR BELFRY AND EDGAR...AND ON THE BOULDER RIVER
NEAR BIG TIMBER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR FLOODING WILL CONTINUE WEDNESDAY AND THURSDAY ON THE CLARKS
FORK OF THE YELLOWSTONE RIVER...INCLUDING AT BELFRY AND EDGAR...AS
WELL AS ON THE BOULDER RIVER NEAR BIG TIMBER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

In the hours before

Special weather statement, Jun 5, 2:40 PM MST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
340 PM MDT TUE JUN 5 2012

MTZ028-041-068-052215-
CRAZY MOUNTAINS MT-NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-
340 PM MDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEATLAND...NORTHERN
PARK AND NORTHWESTERN SWEET GRASS COUNTIES UNTIL 415 PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF BIG TIMBER...MOVING
NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
  RURAL NORTHWESTERN SWEET GRASS COUNTY...
  RURAL NORTHERN PARK COUNTY...
  RURAL SOUTHWESTERN WHEATLAND COUNTY...
  RURAL WESTERN WHEATLAND COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4612 11006 4602 11032 4616 11051 4620 11052
      4620 11030 4648 11030 4650 11028
TIME...MOT...LOC 2140Z 140DEG 24KT 4612 11021
Special weather statement, Jun 5, 3:12 PM MST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
412 PM MDT TUE JUN 5 2012

MTZ028-063-068-052315-
CRAZY MOUNTAINS MT-JUDITH GAP MT-SOUTHERN WHEATLAND MT-
412 PM MDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEATLAND AND EXTREME
NORTHWESTERN SWEET GRASS COUNTIES UNTIL 515 PM MDT...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF HARLOWTON...MOVING NORTH AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
TWODOT AROUND 430 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4675 10993 4622 11004 4622 11030 4648 11030
      4671 11029 4672 11027 4673 11013 4676 11008
      4676 10996
TIME...MOT...LOC 2212Z 180DEG 26KT 4631 11022

The radar

The Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 5, 7:52 PM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
45.660, -110.560

The thunderstorm resulted in sustained winds of 56 mph for a brief time with a gust of 69 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375172.